Transient abnormal liver function has been reported with the use of tlutamide. Hepatitis, however, is very rarely reported. The incidence of flutamide-related liver toxicity was studied in 56 Korean patients treated for advanced prostate cancer with antiandrogen flutamide (250 mg t.i.d) combined with the lutenizing hormone-releasing hormone (LH-RH ) agonist or orchiectomy. Measurement of serum aspartate a mi not ran sf erase (AST), alanine aminotransferase (ALT), total bilirubin and alkaline phosphatase were measured to assess liver function at the baseline, 4, 8, and i 2 weeks and every 3 months thereafter. We also looked for clinical signs and symptoms of liver dysfunction. In patients with elevated serum levels of liver enzymes, other causes of hepatic injury, especially hepatitis A, hepatitis B, non-A/non-B hepatitis were excluded. All the patients with elevated liver enzymes discontinued the use of flutamide and were not rechallenged. Ten patients (17.9 %) showed the elevation of three-fold or more than upper normal levels in ASTorALT after flutamide administration. They were all negative in viral marker studies. Total serum bilirubin was elevated in three patients (5.4%) and acute choestatic hepatitis appeared in one (1.8%). AH clinical and biochemical manifestations of liver toxicity disappeared after discontinuation. No sequelae was observed for 15 months follow-up. The incidence of flutamide-induced hepatotoxicity seems to be higher in Asian populations like Korean than that in Western populations. So far we do not know the exact causal link between antiandrogen and liver injury in high prevalent area of viral hepatitis like Korea. We strongly recommend serial measurements of liver enzymes in patients with flutamide to avoid the potential risk of clinically significant liver injury. Further study will be necessary for the verification of dose-related toxicity of flutamide in Asian populations.
|Number of pages||1|
|Journal||British Journal of Urology|
|Issue number||SUPPL. 2|
|Publication status||Published - 1997 Dec 1|
All Science Journal Classification (ASJC) codes